As the opioid crisis continues in the United States, addiction to the opiate heroin, derived from the poppy plant, continues to grip over half a million Americans. In addition, the use of heroin among young people is on the upswing as it is a more affordable and easy-to-access drug than prescription synthetic opioids. Overdose is a serious risk of heroin abuse, and deaths from heroin overdoses top 15,000 yearly. If you know someone who is abusing heroin, being familiar with the signs of a heroin overdose is essential, as lives can be saved with a speedy response. Meanwhile, encouraging people who misuse heroin to seek heroin addiction treatment is the best option for bringing about real and lasting healthy change.
The dangers of heroin are manifold. Addiction destroys relationships, derails careers, and affects everyone who is addicted and those who love them. Whether you, a family member, a coworker, or a friend struggling with a heroin use disorder, consider heroin addiction treatment at Southern Sky Recovery. Call 843.350.5769 to learn more about how we can help or use our online form. Recovery is possible, and Southern Sky is here to help.
How Heroin Affects the Body’s Systems
Heroin, and other opioids, interact in the brain in such a way that tolerance develops, then dependence, and eventually addiction. Tolerance begins when abusers require more of the drug to achieve the high they seek. As the body continues to take in heroin, its systems become dependent on it because the brain’s natural ability to produce neurotransmitters like dopamine goes offline. Since heroin has repeatedly flooded the brain’s receptors, those receptors rely on the presence of heroin to produce signals of pleasure, contentment, attachment, and more.
At this point, the user can no longer feel those things without heroin. Soon addiction makes it extremely painful to stop using heroin. Intense cravings and withdrawal symptoms begin within hours of the drug’s being withheld.
There are heroin receptors throughout the body, not just in the brain, for example, in the peripheral nervous system and the gastrointestinal tract. A heroin overdose can easily happen when all the body and brain’s receptors are under assault and cannot operate. Systems slow down, breathing diminishes, and can ultimately stop as the body is overwhelmed. Because those who are addicted increase their dosing over time, the risk of overdose also increases over time.
Signs of Heroin Overdose
When someone hits a critical intake of heroin, the body begins to overdose. The first warning sign is suppressed breathing. Signs to look for are:
- Shallow breathing
- Intense pallor
- Blue lips or fingertips
- Beginnings of unconsciousness
Heroin overdose has other warning signs:
- Weak pulse
- Low blood pressure
- Spasms and seizures
- Nausea or vomiting
- Discoloration of the tongue
- Pupils constricted to pinpoints
- Altered mental state
- Inability to stay awake and alert
Overdose can always be life-threatening, and any of the above signs must be taken extremely seriously. It is far better to react quickly to the possibility of an overdose than to hesitate out of uncertainty.
Heroin Addiction Treatment at Southern Sky Recovery
Southern Sky has a wide range of evidence-based treatments and therapies. We offer outpatient, intensive outpatient, partial hospitalization treatment, and medication-assisted treatment (MAT) for opioid use disorders, including heroin abuse.
Southern Sky’s therapeutic team provides dual diagnosis treatment when there are co-occurring mental health and substance use disorders. Wherever you are on your journey toward sobriety, Southern Sky can support you. Reach out today to speak to one of our caring and expert staff members. Call 843.350.5769 or use our online form and let us answer all your questions.